Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 8, NWS Charleston, SC

February 28, 1998Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Feb 28, 1998, 4:57 AM EST for Screven County, Georgia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 1998, 4:57 AM EST (09:57 UTC)
Expired
Feb 28, 1998, 6:00 AM EST
In force
63 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Screven County, GA

The radar

The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS1 KCHS 280956 RRA
SVRCHS
GAC251-281100-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
457 AM EST SAT FEB 28 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON SC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN GEORGIA

   ...SCREVEN COUNTY

AT 455 AM DOPPLER RADAR INDICATED A POSSIBLE SEVERE THUNDERSTORM
MOVING INTO SCREVEN COUNTRY. THIS STORM WILL PASS THROUGH SYLVANIA
BEFORE 530 AM AND MAY CONTAIN DAMAGING WINDS AND LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

TJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 2:15 AM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 28, 2:15 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 AM EST SAT FEB 28 1998

STG TSRA HV FIRED UP ACROSS SE GA LAST HR OR TWO. LIS ARE BLO
ZERO...CROSS TOTALS LOW TO MID 20S...AND ETA GRIDDED DATA SHOWING SUM
MOISTURE CNVRG THRU 12Z. NGM HAS IS COMPLETELY CLUELESS THIS AM ON PCPN
AND WAS ALSO CLUELESS FRI MORN WITH VERY LO POPS. WL THROW IT OUT
ENTIRELY. ETA/AVN A BETTER HANDLE THIS AM. ETA DOES MOST OF ITS DAMAGE
THRU 12Z...THEN BACKS OFF. AVN SEEMS TO DO OK WITH SYS THIS MORNING BUT
DROPS OFF POPS TOO QUICKLY BY TNGT. LO PRES TRYING TO DEVELOP OVER THE
SE THIS AM INVOF AGS. THIS LO WL INCH SLOLY N-NE THRU 48 HR AS UPR LO
MOVES SLOLY E. DRYING AND COOLING WL EVENTUALLY OCCUR ACROSS FA SUN
INTO MON. PREFER ETA SOLN WITH UVV MAX COMING THRU THIS AM AND A GOOD
CHC PCPN. SOME DRYING THIS AFT...THEN ANOTHER CHC FOR SOME PCPN TNGT
INTO SUN B4 SYS INCHES N AND E OF AREA. WL USE BLEND OF FWC/FAN TEMPS.

ON CWF...MAYBE A 30 KT H85 JET TDA...BUT NOT MUCH EXCITEMENT TO SPEAK
OF. WL GENLY GO WITH FCST OF 15 KT OR LESS THRU SUN AND COND BLO SCA
CRIT.

CHS APT     72/56/68  743
DOWNTOWN    68/59/69
INLAND CTYS 73/54/67
SAV APT     75/55/68  742

        S COAST /CHS-NBC/
.TODAY...SHOWERS AND THUNDERSTORMS LIKELY THIS MORNING...OTHERWISE
MOSTLY CLOUDY. HIGH IN THE UPPER 60S COAST AND LOWER 70S INLAND.
SOUTHWEST WIND 5 TO 10 MPH. CHANCE OF RAIN 70 PERCENT.
.TONIGHT...CLOUDY WITH A 40 PERCENT CHANCE OF RAIN. LOW 55 TO 60 (MID
50S INLAND CTYS). LIGHT WIND.
.SUNDAY...MOSTLY CLOUDY WITH A 30 PERCENT CHANCE OF MORNING RAIN. HIGH
IN THE UPPER 60S.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:20 AM ESTSevere Thunderstorm WarningCHSMcIntosh65 min
Feb 28, 4:37 AM ESTSevere Thunderstorm WarningCHSJenkins48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.